Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Apr 7, 2020, 11:14 PM EDT for Chautauqua County, New York. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 11:14 PM EDT (03:14 UTC)
- Expired
- Apr 8, 2020, 12:15 AM EDT
- In force
- 61 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 11:33 PM EDT | TSTM WND DMG | 3 Wsw Sherman, NY | MULTIPLE POLES AND WIRES DOWN ALONG ROUTE 430 BETWEEN SHERMAN AND FINDLEY LAKE. TIME ESTIMATED FROM RADAR. |
| Apr 8, 12:00 AM EDT | HAIL 0.88 | Jamestown, NY | |
| Apr 8, 12:00 AM EDT | HAIL 1 | Jamestown, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
307
WUUS51 KBUF 080314
SVRBUF
NYC013-080415-
/O.NEW.KBUF.SV.W.0007.200408T0314Z-200408T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1114 PM EDT Tue Apr 7 2020
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Chautauqua County in western New York...
* Until 1215 AM EDT..
* At 1114 PM EDT, a severe thunderstorm was located 12 miles
northwest of Westfield and moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Long Point State Park, Jamestown West and Chautauqua
Institution.
This includes the following highways...
Interstate 90 between exits 61 and 59.
Interstate 86 between exits 6 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4244 7950 4249 7945 4253 7939 4253 7936
4241 7906 4218 7906 4200 7932 4200 7947
4219 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0314Z 292DEG 48KT 4244 7977
HAIL...1.00IN
WIND...60MPH
$$
Reynolds2 follow-up statements
740
WWUS51 KBUF 080343
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1143 PM EDT Tue Apr 7 2020
NYC013-080415-
/O.CON.KBUF.SV.W.0007.000000T0000Z-200408T0415Z/
Chautauqua NY-
1143 PM EDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR CHAUTAUQUA COUNTY...
At 1143 PM EDT, a severe thunderstorm was located 10 miles northeast
of Long Point State Park, or 10 miles south of Fredonia, moving east
at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jamestown, Fredonia, Westfield, Lakewood, Falconer, Mayville, Long
Point State Park, Jamestown West, Chautauqua Institution and
Chautauqua.
This includes the following highways...
Interstate 90 near exit 59.
Interstate 86 between exits 6 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 7906 4218 7906 4200 7932 4200 7947
4219 7976 4249 7927
TIME...MOT...LOC 0343Z 292DEG 48KT 4229 7927
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Reynolds213
WWUS51 KBUF 080406
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
1206 AM EDT Wed Apr 8 2020
NYC013-080415-
/O.EXP.KBUF.SV.W.0007.000000T0000Z-200408T0415Z/
Chautauqua NY-
1206 AM EDT Wed Apr 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY WILL EXPIRE
AT 1215 AM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4241 7906 4218 7906 4200 7932 4200 7947
4219 7976 4249 7927
TIME...MOT...LOC 0405Z 292DEG 48KT 4218 7892
$$
ReynoldsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:17 PM EDT, 57 minutes earlier.
Area forecast discussion, Apr 7, 10:17 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1017 PM EDT Tue Apr 7 2020 .SYNOPSIS... Showers with a few thunderstorms will move across Western New York overnight as low pressure moves across the region and to the mid-Atlantic coast. After rain diminishes Wednesday, another round of showers will return Wednesday night into Thursday as a strong cold front plows through the region Thursday morning. This front will usher in a stretch of very chilly weather with snow showers for the end of the week. && .NEAR TERM /THROUGH WEDNESDAY/... Late this evening radar shows an area of showers focused along a mid-level thermal gradient across far Western New York. Meanwhile, an area of convection which developed across the central Great Lakes is also moving into the area. This weather will move across Western New York through about 2 a.m. There is lots of lightning with the storms about to move across eastern Lake Erie and across Chautauqua County, with a few thunderstorms out ahead of this as well. This cluster of storms is the main risk for strong thunderstorms. Strong mid-level flow up to 50 kts and 0-6km shear over 40 kts supports stronger storms with the potential for some hail and gusty winds. Instability is not surface based, which would not be an issue for hail but it would require a fairly well organized storm to force strong winds to the surface. Have already gotten a couple small hail reports from the Jamestown area. These storms will have to be monitored over the next few hours. Otherwise, showers with a few embedded thunderstorms will move from Buffalo to Rochester late this evening. This will produce some locally heavy rainfall but there is little to no severe weather threat with these storms. Late tonight as the surface low slides east, larger scale support for rain diminishes. What will be left is saturated low-levels and a developing upslope flow as winds turn westerly behind the low. Rain likely will transition to more of a regime of drizzle and fog and low clouds into Wednesday morning. A bit more dry advection on Wednesday afternoon will result in some brightening of the skies and any rain becoming more spotty. Primary short term models are mixed in how cool it is on Wednesday. Leaned away from the NAM which kept temps in the 40s (very low end of all guidance) and instead went with GFS/Canadian/ECMWF idea which allowed readings in the afternoon to bounce up into the 50s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Potent shortwave energy will descend across the Great Lakes and initiate a firm pattern change to colder conditions during this period. Pronounced height falls on the lead edge will drive the strong cold front into the region Wednesday night. The front itself, does not look to enter western New York until after 06z, therefore expect mainly dry weather up until that point. Forcing along the incoming front will anchor a narrow axis of rainfall along the frontal zone with rainfall increasing rather quickly from west to east after midnight Wednesday night. The front should be clear of the area later Thursday morning. The ensuing descent under increasing cold air advection will bring a period of gusty west-northwest winds in the wake of the front Thursday. Momentum transfer profiles suggesting winds within the mixed layer may support a period of 35 to 40 mph gusts. Unsettled conditions will exist Thursday within a cold and moist cyclonic flow. This would suggest considerable stratocumulus and fairly widespread diurnally driven showers. The moist cyclonic flow grows even colder Thursday night into Friday. This will allow for a further deepening of the mixed layer contributing to a stronger wind gust component, perhaps seeing gusts to near 45 mph at times. Boundary layer temperatures eventually become cold enough to support a change over to snow, especially across higher terrain by mid to late evening. This change over is also quite possible at lower elevations after midnight. 850 mb temperatures get down to about -7C, so we will certainly need to watch out some enhancement east of the lakes. This more wintry precipitation will continue into Friday morning before diurnal influences start to bring more rain into the picture by afternoon, before the precipitation starts a downward trend Friday night. There will likely be at least some snowfall accumulations across the higher terrain Thursday night into Friday morning. Depending on the exact window of best accumulating snow (night vs day), will determine just how much snow will be able to accumulate. && .LONG TERM /SATURDAY THROUGH TUESDAY/... Brief lull in the active weather will ensue as a broad surface ridge over the mid Mississippi Valley begins to influence the eastern Great Lakes on Saturday. With depleting synoptic moisture and subsidence in the wake of a departing shortwave, any remaining snow showers should come to an end by early Saturday morning. While dry weather will take over, it will continue to be quite chilly as H850T will only be -6C to -8C. This will only support highs in the mid to upper 30s to lower 40s along the lake plains. Saturday night, the axis of the surface ridge then moves east of our area overnight. Return southerly flow around the backside of the high will modify the current air mass over the region. This will not only allow for warmer daytime highs on Sunday but will also bring increasing chances for showers as a warm front extends across the region. In fact, the rebound in temperatures will be quite noticeable with highs on sunday climbing into the 50s near 60F across Western New York and the Finger Lakes region. It will likely be a bit cooler east of Lake Ontario where the push of warmer air will be delayed a bit. There daytime highs will be in the upper 40s to low 50s. Chances for precipitation will continue to increase Sunday night into Monday. Beyond Sunday night, there is still lots of uncertainty early next week with this developing complex system. Some guidance even suggests that a coastal low will develop along the Mid Atlantic coast. For now, have increased POPs Sunday night to reflect growing confidence in a wet forecast. Monday and beyond, nearly vertically stack low over Ontario Canada will pivot its cold front towards and then across the region Monday night into Tuesday with additional chances for showers. Behind the front, again it looks like it will once again turn colder with below normal temperatures for the middle of the week. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... Mainly MVFR flight conditions in place late this evening. Some thunderstorms may be embedded, especially across the Western Southern Tier which will likely impact JHW. Conditions will deteriorate to IFR late tonight behind this convectively induced wave. Areas of fog are also possible, with a period of LIFR flight conditions possible towards daybreak. Does appear that ART will remain on northern edge of lower clouds and should stay MVFR through the night. Conditions will improve late Wednesday morning through Wednesday afternoon. Expect clouds to lift and scatter out some with most sites improving to VFR by 00Z Thursday. Outlook... Wednesday night and Thursday...VFR/MVFR with showers likely. Friday...VFR/MVFR with rain/snow showers likely. Saturday and Sunday...Mainly VFR. && .MARINE... NE winds will freshen a bit on Lake Ontario tonight, resulting in a little chop for the nearshore waters east of Thirty Mile point. While conditions ease on Lake Ontario on Wednesday, they will freshen some on Lake Erie, but either period on both lakes will stay below small craft advisory criteria. Strong cold front plows across the region on Thursday and this will usher in period of strong winds and high waves through Friday. This should require at least Small Craft headlines, and may require Gales for portions of Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...EAJ/JLA/RSH NEAR TERM...Apffel/EAJ/JLA SHORT TERM...TMA LONG TERM...AR AVIATION...Apffel MARINE...Apffel/JLA
Hazardous weather outlook, Apr 7, 7:26 PM EDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 726 PM EDT Tue Apr 7 2020 NYZ001>004-008-010-011-013-014-082330- Niagara-Orleans-Monroe-Wayne-Lewis-Northern Erie-Genesee-Livingston- Ontario- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019>021-085-082330- Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. There is a chance for thunderstorms tonight. Stronger storms near the New York and Pennsylvania state line could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-082330- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Tonight. There is a chance for thunderstorms tonight. Stronger storms could produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-082330- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance winds will reach gale force on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-082330- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>007-082330- Northern Cayuga-Oswego-Jefferson- 726 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance that the combination of high lake levels and wave action will cause lakeshore flooding on Friday and Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
In the hours before
Special weather statement, Apr 7, 9:46 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
946 PM EDT Tue Apr 7 2020
NYZ019-080215-
Chautauqua-
946 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHAUTAUQUA
COUNTY...
At 945 PM EDT, a strong thunderstorm was located over Lakewood, or
near Jamestown, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jamestown, Lakewood, Falconer, Long Point State Park, Jamestown West,
Frewsburg, Busti, Celoron, Panama, Bemus Point, Stow, Ellery Center
and Ashville.
This includes Interstate 86 between exits 8 and 13.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4200 7939 4203 7950 4220 7943 4213 7906
4200 7906
TIME...MOT...LOC 0145Z 288DEG 35KT 4210 7937
ReynoldsSpecial weather statement, Apr 7, 11:03 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1103 PM EDT Tue Apr 7 2020
NYZ019-080400-
Chautauqua-
1103 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM WILL AFFECT CHAUTAUQUA COUNTY...
At 1102 PM EDT, a strong thunderstorm was located 22 miles northwest
of North East, or 24 miles north of Erie, moving southeast at 40 mph.
Winds in excess of 40 mph, heavy rain and pea size hail are possible
with this storm.
Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Falconer,
Mayville, Clymer, Long Point State Park, Jamestown West, Chautauqua
Institution, Lake Erie State Park, Findley Lake, SUNY Fredonia,
Frewsburg, Chautauqua, Busti, Portland, Ripley and Stockton.
This includes the following highways...
Interstate 90 between exits 61 and 59.
Interstate 86 between exits 4 and 14.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4244 7950 4248 7947 4253 7939 4255 7932
4232 7906 4200 7906 4200 7976 4227 7976
4228 7973 4231 7977
TIME...MOT...LOC 0302Z 297DEG 34KT 4249 8007
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:46 PM EDT | Special Weather Statement | BUF | Chautauqua | 29 min |
| Apr 7, 10:49 PM EDT | Special Marine Warning | BUF | 41 min | |
| Apr 7, 11:03 PM EDT | Special Weather Statement | BUF | Chautauqua | 57 min |
| Apr 7, 11:44 PM EDT | Special Weather Statement | BUF | Cattaraugus | 46 min |
| Apr 7, 11:53 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 38 min |
| Apr 8, 4:40 AM EDT | Lakeshore Flood Watch | BUF | Cayuga, Jefferson, Oswego, Wayne | 6 hr |
| Apr 8, 10:46 AM EDT | Lakeshore Flood Warning | BUF | Cayuga, Jefferson, Oswego, Wayne | 54 hr |
| Apr 8, 4:24 PM EDT | Small Craft Advisory | BUF | 3 days |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.